Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 2, 2016, 11:58 PM MDT for Liberty County, Montana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 11:58 PM MDT (05:58 UTC)
- Expired
- Aug 3, 2016, 12:15 AM MDT
- In force
- 17 min
- Issued by
- NWS Great Falls, MT
County Liberty County, MT
The radar
The Great Falls radar (KTFX), 170 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 4007 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WWUS85 KTFX 030558 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1158 PM MDT TUE AUG 2 2016 MTZ045-030615- LIBERTY MT- 1158 PM MDT TUE AUG 2 2016 ...SPECIAL WEATHER STATEMENT... AT 1157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32 MILES NORTHWEST OF JOPLIN...OR 32 MILES NORTH OF CHESTER...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4898 11075 4885 11116 4900 11126 4899 11074 TIME...MOT...LOC 0557Z 242DEG 28KT 4897 11112 $$ JANGLIN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:40 PM MDT, 18 minutes earlier.
Area forecast discussion, Aug 2, 11:40 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1140 PM MDT TUE AUG 2 2016 Updated Aviation Discussion ...Strong/Gusty Winds Likely Wednesday... .DISCUSSION... Have made some minor tweaks to the PoP grids. Cold front has gone through Cut Bank and continues to push east, though wind speeds have not picked up much at Cut Bank so far. Radar returns over Toole and Liberty counties are pushing north into Canada. Have not received any reports of any rain amounts. HRRR analysis continues to indicate most convective activity will stay along the Hi-Line. Remainder of forecast looks good. && .AVIATION... Updated 0540Z. Surface cold front continues east across the region tonight and is expected to pass through the KHVR and KLWT terminals around 09z Wed with a shift to W/NW winds. Gusty winds have thus far been fairly subdued following the frontal passage but significant pressure rises are lagging behind the initial wind shift and just crossing the continental divide with a period with gusts 20-30kts still anticipated overnight. A few thunderstorms will also continue to track NE between the KCTB and KHVR terminals tonight with dry conditions elsewhere. Gusty W/NW winds will re-intensify late Wednesday morning and continue through the afternoon before becoming more Northwesterly Wednesday evening and diminishing. Hoenisch && .PREV DISCUSSION...Issued 324 PM MDT TUE AUG 2 2016 Today through Thursday...Latest SFC analysis shows a cold front arcing from SW Canada through far western Montana and on into SW Idaho as of 3pm. This front and the associated upper level low, now over KSEA, will be the main weather makers locally over the next couple of days. The various hazards are highlighted below. *Fire Concerns: Low RH values and hot temps this afternoon combined with the expected wind shift along the front late this afternoon/evening will lead to an increased fire danger for parts of central and SW MT through this evening.Despite the strong winds expected on Wednesday, lower temps in the afternoon should keep min RH values from dropping too low. But, those with fire weather interests should certainly take note of the stronger winds expected. See the fire weather discussion below for more detailed information. *Severe Weather: Short term models continue to suggest that a few thunderstorms may develop along the cold front this evening and tonight, mainly along the Hi-line counties. The main limiting factor for storms tonight will be the dry air in the low levels and it is entirely possible that we won't see much, if any, convective development this side of the International Border. For now, kept low end pops in for tonight given the run to run consistency in the models. Any storm that can overcome the dry air will have more than adequate shear for t-storm organization. Instability will likely be limited to 500-750 j/kg or so due to the lower dewpoints, though, so for now thinking damaging winds will be the main threat with any storm that develops, although some hail cannot be ruled out if better instability can be realized. *Strong, gusty winds: In the wake of tonight's cold front, a period of strong/gusty winds is likely late tonight through early Wednesday evening with the strongest gusts expected across the plains of north-central Montana. By Wednesday afternoon, increasing low to mid-level winds should be able to mix down to the SFC with widespread gusts of 35-50 mph likely. At this time, thinking the wind will stay below High Wind criteria Wednesday afternoon, but will be keeping a close eye on this. Martin Thursday night through Monday...Overall forecast remains similar to yesterday...with a dry pattern transitioning to a more active pattern this weekend into early next week. Dry conditions will continue for Thursday night. Upper level closed low across British Columbia will extend a large trough across the west coast for Friday. This will shift the flow more southerly across the region...and because of the extreme dip south with the mentioned trough...start to stream monsoonal moisture across the area. Still only looks like far southern portions of the CWA will be able to tap into enough moisture to produce showers and thunderstorms Friday afternoon and evening...while the remainder of the CWA sees warm temperatures...increasing southeast winds...and partly cloudy skies. The weekend into early next week still looks to shift into a more active weather pattern. The mentioned large upper low shifts southward helping to provide even more monsoonal moisture to the region on Saturday. Meanwhile...a sfc low starts to develop across ID...and with the broad high pressure across the northern plains...sets up a moist and quick se flow...that limitedly taps into some gulf moisture. With increasing dewpoints...moderate cape...and the approaching upper level disturbance...at least scattered showers and thunderstorms will be possible across much of the CWA. Still early to pin point exact locations...so continued widespread slight chances...with chances in eastern and northern portions that are able to get higher dewpoints. Upper level low pushes more inland Sunday..continuing its moisture stream...while the mentioned sfc low strengthens and pulls in higher dewpoints from the se. Some areas could even see dewpoints in the 50s and low 60s. Again widespread scattered showers and thunderstorms will be possible for Sunday. Isolated stronger storms will still be possible this coming weekend. The threat for severe weather is marginal as Saturday has better shear...but Sunday has better moisture and instability. Each night will see a strengthening of the LLJ...which means isolated to scattered evening and nighttime convection is also possible. Upper level low then looks to push its associated cold front sometime Sunday night or Monday depending on which model timing holds true. Long range models are similar...however...the GFS has a bit more colder air than the Euro solution. Each would provide for continued widespread chances of showers and thunderstorms on Monday...with the GFS solution a bit more aggressive. Temperatures in the long term look to remain near seasonal levels in the mid to upper 80s. Colder air with the GFS solution on Monday hints at below normal temps...however...the Euro showing slightly cooler than average...but not as cool as the GFS. Thus the forecasted highs for Monday are somewhere in the middle. Fire weather concerns may also ease slightly in the long term with the increase in moisture...and lack of sustained stronger winds. Anglin && .FIRE WEATHER... Fire weather concerns are elevated today as a very warm, dry and somewhat unstable airmass will exist across Central and SW MT this afternoon under a SW flow aloft. A cold front will move east across the region this evening with gusty west winds developing behind the frontal passage tonight. Given the above, a Red Flag Warning remains in effect for zones 117 and 118 through Midnight. Windy conditions will be widespread on Wednesday though temperatures cool significantly with some improvement to afternoon humidity as well. Still, southern portions of central MT could have afternoon RH around 20% and this will continue to be monitored for possible Fire Weather highlights. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 55 75 48 83 / 0 10 10 0 CTB 54 65 47 80 / 20 30 20 10 HLN 56 78 52 86 / 0 0 0 0 BZN 50 79 45 84 / 0 0 0 0 WEY 50 73 33 75 / 0 0 0 0 DLN 48 77 44 82 / 0 0 0 0 HVR 59 72 51 81 / 20 20 20 10 LWT 55 74 47 79 / 10 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight for MTZ117-118. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 2, 11:30 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1130 PM MDT TUE AUG 2 2016 MTZ011-044-045-030600- TOOLE MT-HILL MT-LIBERTY MT- 1130 PM MDT TUE AUG 2 2016 ...SPECIAL WEATHER STATEMENT... AT 1130 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES EAST OF SUNBURST...OR 30 MILES NORTHWEST OF CHESTER...MOVING NORTHEAST AT 50 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITLASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4875 11140 4894 11158 4900 11142 4899 11064 TIME...MOT...LOC 0530Z 239DEG 48KT 4887 11137 JANGLIN
Special weather statement, Aug 2, 11:58 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1158 PM MDT TUE AUG 2 2016 MTZ045-030615- LIBERTY MT- 1158 PM MDT TUE AUG 2 2016 ...SPECIAL WEATHER STATEMENT... AT 1157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32 MILES NORTHWEST OF JOPLIN...OR 32 MILES NORTH OF CHESTER...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4898 11075 4885 11116 4900 11126 4899 11074 TIME...MOT...LOC 0557Z 242DEG 28KT 4897 11112 JANGLIN
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Aug 3, 12:03 AM MDT | Special Weather Statement | TFX | Toole | 42 min |
| Aug 3, 12:44 AM MDT | Special Weather Statement | TFX | Hill | 16 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.